Micronutrient deficiencies post Roux-en-Y gastric bypass surgery

Patient : I had Roe-N-Y Gastric Bypass 5 years ago. I have help steady at 135 since 2006. In 2009, my vitamin levels were "acceptable". I recently saw a doctor for an intermitten and short lived pain on my right side - something equivelant of someone tying my intestine into a knot. I also suffer from constant fatigue. I discovered that my iron level was 9.1. Also, I was low on Vit E, Vit D, and Vit K. I've began taking a daily regiment of 100 mg of iron, 1000 mg of B12, and Seasonique to help boost iron levels and increase energy. I take a Vit D pill once a week and a B12 injection once every two weeks. Since, this new regiment I have been irritable, depressive, and have had varying bouts of nasea. I feel menapausal with constant hot/cold flashes. I don't have any tingling in my limbs. What can cause my body to stop producing iron and not absorb vitamins when after 3 years from surgery my levels were fine. I could see right after surgery my body not absorbing vitamins but after 5 years suddenly stopping? I do not understand. Please help. I have had so many tests and no one has an answer as to the cause.
Doctor :   All your symptoms may be attributable to nutritional deficiencies, secondary to your Roux-en-Y gastric bypass. This proc edure has a restrictive and a malabsorptive component to facilitate weight loss. The gastric bypass provides a substantial amount of dietary restriction. In addition the malabsorptive element is a result of bypassing the distal stomach, the entire duodenum, and varying the length of the jejunum. The extent of the bypass of the intestine determines the degree of macronutrient and micronutrient malabsorption, and this is a common late complication of this procedure. The standard Roux limb is about 75 cm. More extensive malabsorptive variations consist of gastric bypasses with a 150-cm Roux limb (long-limb) or with a very long-limb (distal gastric bypass). Iron is normally absorbed in the duodenum. You may have had good iron stores previous to your surgery, and gradually due to chronic malabsorption these stores have eventually been exhausted, causing low iron levels recently. Rarely, a female patient may develop severe anemia, even with supplementation, and treatment with parenteral iron is required. Vitamin D, E, and K deficiencies generally occur as a result of malabsorption of fat-soluble vitamins (Vitamins A, D, E, K) and may be a direct consequence of the surgery. Achlorhydia may also be a result of the surgery, a condition where there is not enough acid in stomach. Patients can then develop an overgrowth of bacteria as a result of the low acidity levels in the stomach. The overgrowth of bacteria may cause symptoms of nausea and vomiting. I advise consulting your surgeon for further advice and follow-up.

Related Q&A

Q: Anemia from mercaptopurine and mesalamine interaction. Iron saturation normal. Other iron level drop. Condition not i...

Q: Hello, I recently noticed that my nails have no moon and that they have a somewhat of a paleness white area to them f...

Q: I have blood clots in my leg at the top of the thigh in the femoral artery. I also have the factor 5 .I was put on X...

Q: 4.5 years ago, after my 3rd child was born, I had massive blood loss and needed an iron infusion. I had a slight alle...

Q: So I recently found out my ferritin was low only because my hair started to fall out. Every year I go for a blood te...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews